Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@rmj5

Thank you so much for your advice. I am struggling to get off Effexor after 30 years! I am following doctors advice, but still very fatigued and have no interest. Hoping it gets better.

Jump to this post

Please keep us informed. I too have issues of being very fatigued or just stuck. I know it’s better than years ago, but I’m barely accomplishing anything.

REPLY
@happy2bhear

Please let us know how you do w the switch. I would like to find something better. Maybe Prozac is answer.

Jump to this post

I will keep you posted, last night was the first night I cut out the effexor totally..don't feel better but don't feel worse. Suppose I can increase the prozac and see how it goes from there.

REPLY
@nat31

No problems at all? What mg of prozac are you taking? I really hope it helps me….had you been on paxil long?

Jump to this post

No. No real problems. I got a little weepy and sentimental here and there. I was on Paxil for about 25 years. 40 mgs. I then cut to 20 mgs. for a bit and then switched over to 20 mgs. Prozac which I still take. I was also taking 3.5 mgs. of Xanax per day.I did a switch over to Valium and now take 7.5 to 10 mgs. per day which is equivalent to about 1/2 mgs. or less of Xanax.

REPLY
@happy2bhear

Please let us know how you do w the switch. I would like to find something better. Maybe Prozac is answer.

Jump to this post

It’s worth a try.

REPLY
@sears

No. No real problems. I got a little weepy and sentimental here and there. I was on Paxil for about 25 years. 40 mgs. I then cut to 20 mgs. for a bit and then switched over to 20 mgs. Prozac which I still take. I was also taking 3.5 mgs. of Xanax per day.I did a switch over to Valium and now take 7.5 to 10 mgs. per day which is equivalent to about 1/2 mgs. or less of Xanax.

Jump to this post

Are they the only withdrawal symptoms/Start up effects of prozac you got? My anxiety is off the charts and my guts are all over, I also take 5mg valium per day and 60mg propranolol

REPLY
@nat31

Are they the only withdrawal symptoms/Start up effects of prozac you got? My anxiety is off the charts and my guts are all over, I also take 5mg valium per day and 60mg propranolol

Jump to this post

Also I'm extremely restless/on edge

REPLY
@nat31

I will keep you posted, last night was the first night I cut out the effexor totally..don't feel better but don't feel worse. Suppose I can increase the prozac and see how it goes from there.

Jump to this post

That’s huge! No nightmares and feeling same- can’t wait to hear how Prozac makes u feel.

REPLY
@nat31

Are they the only withdrawal symptoms/Start up effects of prozac you got? My anxiety is off the charts and my guts are all over, I also take 5mg valium per day and 60mg propranolol

Jump to this post

My anxiety is never completely in control. Other than that I really haven’t been doing too bad. Everyone is so different though. Some people can just go off and on antidepressants and Benzos with no problems at all. I still haven’t stopped the Valium and Prozac completely. I could have a whole different story then.😬

REPLY
@sears

My anxiety is never completely in control. Other than that I really haven’t been doing too bad. Everyone is so different though. Some people can just go off and on antidepressants and Benzos with no problems at all. I still haven’t stopped the Valium and Prozac completely. I could have a whole different story then.😬

Jump to this post

@sears , you mentioned in one of your earlier posts that at a point in time, your benzo "turned on you". What symptoms were you having when you described this? I am curious because I am thinking the same thing happened with me and klonopin.

REPLY
@clutch

@sears , you mentioned in one of your earlier posts that at a point in time, your benzo "turned on you". What symptoms were you having when you described this? I am curious because I am thinking the same thing happened with me and klonopin.

Jump to this post

It’s hard to explain. I was becoming agoraphobic, depressed and more anxious. I would take a dose and feel as though it was no longer working. I was feeling unsteady and off balance. It was awful and my doctor of 25 years abandoned me when I told him what was going on and that I felt my body was telling me to get off this drug. I was 66 at the time. I live in a large city and it was hard finding a doctor who would take my case. Luckily I found one in a neighboring state. I think your body and mind just knows when it’s time to stop. I hope this doesn’t sound goofy, I’m really not goofy, it’s just hard to explain. I just knew. It happened quickly. Almost from one day to the next.

REPLY

Hi – I am also tapering off of Effexor. I'm sharing my story to add another voice to say that this is really, really hard and you are not alone. It makes me feel less alone to read all of your posts. Effexor was working for me but I didn't want to continue on a medication that had such miserable side effects if I missed just one dose. I had a particularly ugly experience after vomiting and not knowing whether I had also vomited up my medications, so I didn't take another dose. That was a horrible day. As I've gone off, I've ramped up on Pristiq and have been taking Lorazapam (Ativan) to help with the side effects. Even with the Pristiq and Ativan and talk therapy, it's been really, really hard. I have anxiety, insomnia, feel dizzy and lose my balance, feel loopy and have trouble concentrating. Trying to work full-time and parent and be a human while this is going on is rough. I went off it completely 2 weeks ago and had to go back on. So I'm holding steady at 37.5 mg for a couple (few?) more weeks, then alternating 37.5 every other day for … I don't know how long. I've been taking anti-depressants for over 25 years and Effexor is by far the most difficult taper I've experienced. Hang in there everyone. We are not alone.

REPLY
@oceanblue

Hi – I am also tapering off of Effexor. I'm sharing my story to add another voice to say that this is really, really hard and you are not alone. It makes me feel less alone to read all of your posts. Effexor was working for me but I didn't want to continue on a medication that had such miserable side effects if I missed just one dose. I had a particularly ugly experience after vomiting and not knowing whether I had also vomited up my medications, so I didn't take another dose. That was a horrible day. As I've gone off, I've ramped up on Pristiq and have been taking Lorazapam (Ativan) to help with the side effects. Even with the Pristiq and Ativan and talk therapy, it's been really, really hard. I have anxiety, insomnia, feel dizzy and lose my balance, feel loopy and have trouble concentrating. Trying to work full-time and parent and be a human while this is going on is rough. I went off it completely 2 weeks ago and had to go back on. So I'm holding steady at 37.5 mg for a couple (few?) more weeks, then alternating 37.5 every other day for … I don't know how long. I've been taking anti-depressants for over 25 years and Effexor is by far the most difficult taper I've experienced. Hang in there everyone. We are not alone.

Jump to this post

It's the hardest thing I've ever had to do, I'm only 2 days off and I've just increased my prozac today, I can cope with most of it but the anxiety and severe restlessness is the worst. Diazepam doesn't even take the edge off but they won't give me anything stronger, on a waiting list for a CPN but who knows how long that'll be..how long you been taking effexor and when did you introduce pristiq?

REPLY
Please sign in or register to post a reply.